Author(s): Dieterich DT, Robinson PA, Love J, Stern JO
Abstract Share this page
Abstract Human immunodeficiency virus (HIV)-infected patients frequently present with elevated levels of serum transaminases (alanine aminotransferase [ALT] and/or aspartate aminotransferase [AST]). This has often been attributed to the hepatic effects of antiretroviral (ARV) drugs, including nonnucleoside reverse-transcriptase inhibitors (NNRTIs). A review of cohort studies investigating the incidence of hepatotoxicity among patients receiving ARV therapy suggests that the overall rate of ALT and/or AST elevations is similar among all ARVs. The rate of severe hepatotoxicity, ALT and/or ASTlevels >5 times the upper limit of normal (ULN), during therapy with NNRTIs is relatively low but may be significantly higher in patients with concurrent chronic viral hepatitis (hepatitis B or C). A comprehensive analysis of 17 randomized clinical trials of nevirapine demonstrated that 10\% of all nevirapine-treated patients developed elevated levels of ALT and/or AST >5 times the ULN; however, almost two-thirds (6.3\% of nevirapine-treated patients) of these elevations were asymptomatic. Symptomatic hepatic events were seen in 4.9\% (3.2\%-8.9\%) of nevirapine-treated patients.
This article was published in Clin Infect Dis
and referenced in Journal of Pharmacogenomics & Pharmacoproteomics